Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What causes pus discharge from ears after viral infection?

User rating for this question
Very Good
Answered by

Pediatrician, Pulmonology
Practicing since : 2003
Answered : 1710 Questions
My child developed ear pain after a bout of viral infection. She has fever, cold and ear pain. After 2 days of ear pain, yellow coloured fluid drained out of her ears - it was actually clogging her ears and not coming out. She complained that she cant hear from that ear. The doctor has prescribed Augmentin, Paracetamol, T-minic syrup and Mucolite syrup along with candibiotic ear drops. I am worried about the side effects of taking so many medicines all together. The doctor said that there is a small hole in the ear drum and thick glue is coming out of that hole. Please tell me if I should be worried about all this. I am also particularly worried about taking T-minic and Mucolite at the same time because I have never given her Mucolite before. She is 5.5 years old.
Posted Thu, 13 Feb 2014 in Child Health
Answered by Dr. Arun 7 minutes later
Brief Answer: Dont worry , you are on right treatment Detailed Answer: Hi Thanks for writing to healthcare magic. Pus coming out of ear is common in kids. It is mainly because of respiratory infection which extends from the throat to middle ear and resulting in hole formation. Do not worry. You can give mucolite and t minic together. You need to give all the medicines together for your baby's treatment to get over. Do not worry about side effects usually they are mild like vomiting and loose stools which will settle as soon as the course is over. The hole will close by itself once the course is over You have to give the medicines . If treated well,pus will stop coming out. One more point : Keep ear dry, do not use buds, just clean the outer part with soft cloth end. Wishing your kid speedy recovery. Regards Dr Arun
Above answer was peer-reviewed by
Follow-up: What causes pus discharge from ears after viral infection? 11 hours later
Thank you doctor for the detailed reply addressing all my concerns. I have one doubt. You have advised to keep the ear dry. However I am using the drops (candibiotic - 1 drop every night) and will this not make the ear canal wet? How can I keep it dry in that case. Also, doctor has advised in impression that it is possible she has adenoiditis and an X-ray may be required. But she has had only 3 middle ear infections treated in the last 5.5 years. Other times its only ear pain associated with cold. Is this still a concern to warrant the x-ray? Even I have to take the X-ray how much longer should I wait because she has a bad cold and I am sure she will show swollen adenoids in the X-ray. How much longer before they are normal in size?
Answered by Dr. Arun 3 hours later
Brief Answer: one drop is fine Detailed Answer: One drop of candibiotic is fine . It is acceptable. It is to prevent the ear canal infection from the discharge which is coming out . As for adenoids, I concur with your doctor; you need to go for xray in a week or so as per your doctor's advice. Untreated adenoids are harmful to the ear, lungs and can affect oxygenation of the body. Regards Dr Arun
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor